Arizona, 2017Damaging Wind in Arizona, July 13, 2017
July 13, 2017 · NWS PSR · 1 event in 1 county or zone
Isolated afternoon thunderstorms developed to the northeast of Phoenix on July 13th and some of the stronger storms produced gusty outflow winds in excess of 60 mph. The storms mostly affected higher terrain areas of southern Gila County as well as far northeast Maricopa County; at about 1600MST a wind gust to 68 mph was measured by a mesonet weather station at Horseshoe Dam located 16 miles…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated afternoon thunderstorms developed to the northeast of Phoenix on July 13th and some of the stronger storms produced gusty outflow winds in excess of 60 mph. The storms mostly affected higher terrain areas of southern Gila County as well as far northeast Maricopa County; at about 1600MST a wind gust to 68 mph was measured by a mesonet weather station at Horseshoe Dam located 16 miles northwest of the town of Sunflower. The strong gusty winds were not especially common and did not produce any reported damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 13, 2:54 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 13, 2:54 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
254 PM MST Thu Jul 13 2017
.UPDATE...To Aviation Discussion...
&&
.SYNOPSIS...
Temperatures will remain near average through the weekend as high
pressure sits over the Great Basin. Thunderstorms will be common
over higher terrain areas and more scattered at lower elevations of
central Arizona. Areas of blowing dust and gusty winds will likely
accompany any thunderstorms. Moisture levels will gradually increase
over weekend which could lead to an increase in thunderstorm
coverage.
&&
.DISCUSSION...
The usual summertime upper level ridge of high pressure continues
to persist over the west coast keeping the jet stream well to our
north and mostly confined to Canada. This ridge has one of its
high pressure centers located almost squarely over Phoenix this
afternoon bringing subsidence to our area but is forecast to
gradually lift north and west over the next couple of days.
Convection is beginning to fire up along the rim early this
afternoon and will be moving almost due east around the
aforementioned high. To our east over the White Mountains,
thunderstorms will be drifting to the south and west down towards
Tucson which may create for an active day over their area.
The 12Z sounding from this morning over Phoenix shows that PWs
have remained unchanged from what was observed 24 hours ago. ML
CAPE computed from the sounding is up to 929 J/kg which is
certainly plenty of conditional instability to drive thunderstorms
for today, although CIN remains near yesterday's values
(-250J/kg). Modeled soundings suggest that even during this
afternoon there will still be some CIN to overcome and subsidence
from the high pressure will certainly not help the case. Most
convective allowing models keep today's activity to our south, by
moving the current storms from the White Mountings down into
Tucson's area. However, a few models (namely the UAWRFs) bring
convection all the way down to Phoenix, preceded by a strong
outflow boundary to initiate the storms. So have kept a chance of
storms for the Phoenix area this evening.
An inverted trough approaching from our east will begin to
influence our weather tomorrow by enhancing the upper level
easterlies as it moves against our high pressure center. By
enhancing the upper level easterlies, 0-6km bulk shear will
increase to around 20-30kts, a very low end threshold needed for
organized convection. Whether or not we see this remains doubtful.
In any event, storms will continue for tomorrow although again,
mainly confined to the mountains.
Changes begin this weekend as models continue to advertise PWs
increasing to around 2 inches late weekend and into early next
week setting us up for a potentially active period. As mentioned
in our previous discussion, details this far out remain unclear
even when trying to pinpoint the most active day whether it be
Sat, Sun, or possibly even delayed until Monday. Whatever day sees
the most activity - Sunday may be our best guess at this point -
the subsequent day may see a lull in activity likely due to
excessive cloud cover present. In any event, plenty of moisture
will be available and an approaching inverted trough may initiate
more convection than the climatological norm. Finally, flash
flooding threats will be heighten this weekend and early next week as
storms will have plenty of moisture to work with.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
We should remain in a relatively low-grade monsoon today with most
convective activity confined to higher terrain areas east of
Phoenix. High based cumulus will continue to develop during the
afternoon and into the evening. Focus of storm activity will run
along the Rim, White Mtns and down through southeast AZ and
slight chances remain for showers/iso storm to graze the far
eastern portions of the Phx Metro later this evening. Outflow
winds into the terminals looking more likely post 14/03z, with
initial estimates from easterly headings. Given locale of where
hi-res models plot outflow genesis, include some HZ in for KIWA
later tonight with outflow winds.
We do expect increasing chances for storms to affect the terminals
as the week wears on, especially as we move into the weekend.
Southeast California/Southwest Arizona including KIPL and KBLH:
Focus of storms will remain east of the CO River today, with
passing mid/high clouds staying AOA 12kft. Southerly winds to
persist for KBLH with some afternoon/early evening gustiness.
Sundowner westerlies will transition into KIPL before
southeasterly returns by Friday AM.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Higher humidity and chances for thunderstorms are the key takeaways
for the period. Minimum relative humidities will stay 18-30 percent
with good overnight recoveries. The best thunderstorm chances will
remain over the mountainous areas north and east of Phoenix, but
most desert locations, including southeast California, will also
have slight chances for storms each evening. Sunday looks to be the
wettest day of the period with a good chance for thunderstorms
across much of the lower desert as well as the higher terrain.
Outside of the typical thunderstorm threats, the storms are also
likely to generate strong outflow winds that could impact distant
locations. Otherwise, expect light and typical winds and
temperatures. Finally, as moisture increases, temperatures will
decrease and we can expect below normal high temperatures,
especially over south-central Arizona, for most of the period.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Wilson
AVIATION...Nolte/CB
FIRE WEATHER...Deemer/CB
In the hours before
Special weather statement, Jul 13, 3:44 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
344 PM MST THU JUL 13 2017
AZZ556-558-560>563-132345-
Southeast Gila County-Tonto Basin-San Carlos-Dripping
Springs-Globe/Miami-Pinal/Superstition Mountains-
344 PM MST THU JUL 13 2017
...THUNDERSTORMS WITH GUSTY WINDS AND BRIEF HEAVY RAIN WILL AFFECT
GILA AND PINAL COUNTIES...
At 341 PM MST, a few strong thunderstorms were developing over
southern Gila County in the vicinity of Globe, San Carlos and other
nearby areas. Thunderstorms were moving southeast at 10 mph.
Winds in excess of 40 mph are possible, along with brief heavy rain.
Thunderstorms will continue to develop throughout the evening hours.
Locations impacted include...
Globe, Christmas, San Carlos, Miami, Cutter, Central Heights-Midland
City, Claypool and Inspiration.
LAT...LON 3343 11033 3340 11035 3338 11045 3329 11046
3320 11040 3319 11050 3314 11059 3315 11063
3307 11073 3304 11072 3300 11075 3351 11105
3362 11032
TIME...MOT...LOC 2241Z 311DEG 10KT 3336 11077
HVThunderstorm Wind, Maricopa
- When
- July 13, 4:05 PM MST
- Where
- Maricopa County, 13.77 mi ENE of Carefree
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.980, -111.710
Isolated strong thunderstorms developed during the afternoon across higher terrain locations to the northeast of Phoenix and they were capable of producing very strong outflow winds. According to a mesonet weather station, a wind gust to 68 mph was measured at the Horseshoe Dam located about 16 miles northwest of the town of Sunflower.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, July 13 to 17, 20171 death · $40 · 1 in hail · 34 events
- Flash Flood and Flooding in Ohio, July 13 to 15, 2017$15 million · 6 events
- Flash Flooding and Flooding in New York, July 13, 2017$245,000 · 10 events
- Lightning Strike in Arizona, July 13, 20177 injured · 1 event
- Flash Flood and Flood in Ohio, July 13 to 14, 2017$130,000 · 3 events
- Flash Flooding in New York, July 13, 2017$91,000 · 7 events
- Damaging Wind and Lightning Strikes in Georgia, July 13 to 14, 2017$58,000 · 7 events
- Damaging Winds in Michigan, July 13, 2017$60,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Connecticut, July 13, 20171 injured · $20,000 · 52 kt wind · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 13 to 16, 2017$18,000 · 55 kt wind · 18 events
- Flash Flooding and Flooding in Ohio, July 13, 2017$7,000 · 50 kt wind · 26 events
- Flash Flood and Flood in Illinois, July 13, 2017$27,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708278.